Why is the Pill making me gain so much weight?

Hi Doc. I suffer from polycystic ovaries as well as low BP and bad bowel movements. My gynae recommended I use the Pill, but it has made me terribly fat, especially my thighs and hips. I went from a size 28 to 37. This has been terribly depressing. What can I do?

Why is the pill making me gain weight?

Dr Graham Duncombe from Skin, Body & Health Renewal responds:

“Hi there and thank you for your question! Polycystic Ovarian Syndrome is quite often suffered by women in their young hormonal phases of life. The monthly cycles are disrupted due to follicles in the ovaries which do not completely rupture and disappear after each cycle. This leaves a continuous hormonal stimulation from these follicles causing elevated estrogen levels which in turn affect the other hormones as well as the metabolism and is associated with elevated testosterone levels and insulin resistance.

The pill that your doctor placed you on was the combined oral contraceptive pill which aims to modulate the hormone imbalances. Unfortunately it doesn’t tackle the insulin resistance problem and as a result, the body stores more energy in the form of fat deposits and there is a resultant weight gain. It is important to follow a low glycemic diet and one may even include the medication known as Metformin to reduce insulin resistance further. Diuretics such as spironolactone, when used carefully, can be very beneficial too. Your bowel movements may even be due to an imbalance in your intestinal flora. Ask your doctor about perhaps including these therapies, weight loss advice, quality probiotics and maybe even trying a different combined contraceptive pill next. Wishing you a full recovery.”

Do you have a health-related question for Dr Duncombe? Ask him here.

Other articles you may be interested in:
What are the benefits of the IUD birth control method?
How can I treat my PMS?
The HPV virus: What you need to know
Choosing the sanitary protection that’s right for you
Why am I always lacking energy?

3 Responses

  1. This happens to so many women. I’ve stopped using it, but have recently read about a contraceptive that is put under the skin in the arm which sounds much healthier.

  2. I’m so fortunate that the pill hasn’t affected me in terms of weight, I can still eat as much as I want and my metabolism takes care of everything.

Leave a Reply

Your email address will not be published. Required fields are marked *

SIGN UP FOR OUR NEWSLETTER!
BEAUTYSOUTHAFRICA – YOUR PRE-SHOP STOP FOR ALL THINGS BEAUTY

Beautysouthafrica.com is South Africa’s most comprehensive online beauty magazine and your pre-shop stop for product information and reviews. From the latest international make-up trends to the hottest new products on the market, we offer insights into the glamorous world of beauty.

© 2019 BeautySouthAfrica. All rights reserved